FDA Commissioner Says Heparin Contamination ProbablyApr 15, 2008 | Parker Waichman LLP
A heparin ingredient sourced from China was likely intentionally replaced with a counterfeit ingredient, the head of the Food & Drug Administration (FDA) said today. There is no way that chondroitin sulfate, the chemical found in batches of recalled heparin, could have made its way into the drug naturally, FDA Commissioner Andrew von Eschenbach told a Senate hearing, leading him to characterize the contamination as "economic fraud".
Baxter International recalled nearly all its heparin injections in the US after some patients experienced extreme - and in some cases fatal - allergic reactions, including difficulty breathing, nausea, vomiting, excessive sweating, and rapidly falling blood pressure that was life threatening after being administered the products. There have been similar recalls by other manufacturers of Chinese-sourced heparin in Denmark, Italy, France Germany and Japan. In the US, heparin has been associated with the deaths of more than 100 people since early 2007, according to the FDA. Of those, the vast majority - 62 to be exact - were associated with contaminated batches of heparin.
In March, the FDA confirmed that it had found chondroitin sulfate in samples of the active ingredient used in Baxter heparin. The FDA said the chondroitin sulfate was molecularly changed to mimic heparin’s blood-clotting properties. That ingredient was supplied to Baxter by Changzhou SPL, a Chinese plant partially owned by Wisconsin-based Scientific Protein Laboratories LLC. It costs a fraction of the ingredient usually used in heparin, and producers may have used it in an attempt to cut costs. In speaking with reporters after a Senate hearing, von Eschenbach said that while the FDA has no specific evidence that the chondroitin sulfate contamination was intentional, "the concern is that it had to be by design."
If so, it would not be the fist time Chinese products were the subject of fraudulent ingredient substitutions. In fact, the news of heparin contamination came almost one year after some pets in the US died as the result of a pet food ingredient shipped from China that contained toxic levels of melamine, which was added to make it appear higher in protein. In Panama around the same time, 120 people died because an unlicensed Chinese chemical plant sold a cheap counterfeit ingredient, diethylene glycol, that was mixed into cold medicine imported to that country. Diethylene glycol contamination also resulted in a recall of Chinese-made toothpaste in the US over the summer.